Acute cocaine toxicity: assessment and cardiac risk
Friday, November 27, 2009
The UK has the highest prevalence of drug use within Europe, with a 13% increase in cocaine and ecstasy related deaths reported between 2004 and 2005. This is significant to emergency medical personnel because cocaine toxicity can present clinically as acute coronary syndrome (ACS) minus typical associated risk factors. Cocaine use has an immediate effect on the body, having an onset of action seconds to minutes after administration. The resultant effect is manyfold, but can be divided into the two broad categories of central nervous system and cardiovascular effects. Cocaine misuse is a trigger of ACS, acute myocardial infarction and sudden death in a population of patients largely free of classic cardiovascular risk factors. Emergency medical staff are in a position to provide early and effective management through history-taking and assessment tools in conjunction with therapeutic intervention. The aim of this article is to highlight the presentation and consequence of acute cocaine toxicity in relation to its assessment, management and cardiac emergencies within the prehospital setting.
Subscribe to get full access to the Journal of Paramedic Practice
Thank you for vising the Journal of Paramedic Practice and reading our archive of expert clinical content. If you would like to read more from the only journal dedicated to those working in emergency care, you can start your subscription today for just £48.
Reading the Journal of Paramedic Practice counts towards your professional development
Develop your career
We provide professional information dedicated to paramedics covering training, education and jobs
Get the latest clinical information to ensure you are aware of the latest think and best practice in paramedicne
Already registered? - Sign in here